breast cancer, survivorship, chemotherapy-induced peripheral neuropathy, upper extremity, symptom bother, symptom distress
Purpose: The purposes of this study were to determine whether the presence of upper extremity chemotherapy-induced peripheral neuropathy (CIPN) symptoms (burning, pins/needles, numbness, pain, and skin crawls) among breast cancer survivors (BCS) varied according to age (≤45 years or 55–70 years) and to examine age group differences in upper extremity CIPN symptom distress.
Methods: The study was a secondary analysis of younger (n = 505) and older (n = 622) BCS. Inclusion criteria were age of ≤45 years or 55–70 years; patient at 3–8 years postdiagnosis; patient received the chemotherapy regimen of paclitaxel, doxorubicin, and cyclophosphamide; and patient did not have recurrence. The Symptom Survivor Checklist was used to assess presence and distress of upper extremity CIPN symptoms. Analyses explored whether age group predicted CIPN symptom presence and distress while controlling for sociodemographic and medical variables.
Results: Older BCS reported fewer pins/needles, numbness, and pain symptoms (odds ratios: 0.623–0.751). Heart disease (odds ratios: 1.59–1.70) and progesterone-negative breast cancer (odds ratio: 0.663) were significantly associated with one or more CIPN symptoms. Symptom distress ratings did not differ by age groups; both age groups indicated distress from CIPN symptoms, with 25% or more reporting distress as “moderately” or “quite a bit.”
Conclusions: Younger BCS reported more upper extremity CIPN symptoms. BCS in both groups continued to report bothersome CIPN symptoms years after treatment. Study findings will assist clinicians in identifying BCS at higher risk for upper extremity CIPN as well as inform development of appropriate tailored interventions to mitigate these symptoms and facilitate restoration to age-related baseline function, thereby improving quality of life for BCS.
Storey S, Cohee A, Von Ah D, Vachon E, Zanville NR, Monahan PO, Stump TE, Champion VL. Presence and distress of chemotherapy-induced peripheral neuropathy symptoms in upper extremities of younger and older breast cancer survivors. J Patient Cent Res Rev. 2020;7:295-303. doi: 10.17294/2330-0698.1757
March 9th, 2020
April 20th, 2020